Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 54, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2021, 6:57 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 6:57 PM CDT (23:57 UTC)
- Expired
- May 15, 2021, 8:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Cimarron County, OK, Dallam County, TX
The radar
The Amarillo radar (KAMA), 186 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
074
WUUS54 KAMA 152357
SVRAMA
OKC025-TXC111-160100-
/O.NEW.KAMA.SV.W.0054.210515T2357Z-210516T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
657 PM CDT Sat May 15 2021
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Cimarron County in the Panhandle of Oklahoma...
Northwestern Dallam County in the Panhandle of Texas...
* Until 800 PM CDT.
* At 657 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Black Mesa Park to 7 miles east of
Seneca to 5 miles southeast of Clayton, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles
is expected.
* Locations impacted include...
Boise City, Texline, Wheeless and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3683 10235 3639 10252 3617 10304 3650 10304
3650 10300 3673 10300 3677 10298 3689 10277
3683 10272 3699 10234 3699 10217
TIME...MOT...LOC 2357Z 244DEG 25KT 3682 10275 3663 10300 3638 10313
HAIL...1.25IN
WIND...70MPH
$$
Rutt2 follow-up statements
837
WWUS54 KAMA 160032
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
732 PM CDT Sat May 15 2021
OKC025-TXC111-160100-
/O.CON.KAMA.SV.W.0054.000000T0000Z-210516T0100Z/
Cimarron OK-Dallam TX-
732 PM CDT Sat May 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN CIMARRON AND NORTHWESTERN DALLAM COUNTIES...
At 732 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Boise City to 7 miles east of Felt
to 9 miles northwest of Ware, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Boise City, Texline, Wheeless and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3683 10235 3639 10252 3617 10304 3650 10304
3650 10300 3673 10300 3677 10298 3689 10277
3683 10272 3699 10234 3699 10217
TIME...MOT...LOC 0032Z 268DEG 27KT 3688 10259 3656 10265 3630 10280
HAIL...1.00IN
WIND...60MPH
$$
Rutt559
WWUS54 KAMA 160058
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
758 PM CDT Sat May 15 2021
OKC025-TXC111-160108-
/O.EXP.KAMA.SV.W.0054.000000T0000Z-210516T0100Z/
Cimarron OK-Dallam TX-
758 PM CDT Sat May 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES WILL EXPIRE AT 800 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3683 10235 3639 10252 3617 10304 3650 10304
3650 10300 3673 10300 3677 10298 3689 10277
3683 10272 3699 10234 3699 10217
TIME...MOT...LOC 0058Z 244DEG 25KT 3696 10240 3664 10246 3638 10261
$$
RuttWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:21 PM CDT, 36 minutes earlier.
Area forecast discussion, May 15, 6:21 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 621 PM CDT Sat May 15 2021 .UPDATE...A shortwave trof from New Mexico, embedded in the overall flow with an approaching upper level low in northern California, has aided in the development of a line of thunderstorms in eastern New Mexico. This activity is expected to progress eastward which, in the presence of 1500 to 2500 J/kg MLCAPE and between 20 to 30 kts of effective bulk shear, will permit them to line out. The main threat with these storms is expected to be hail up to the size of golf balls and wind gusts around 70 MPH in the strongest downdrafts. Forward progressing of storms has been slow, though it should increase to around 15 to 25 MPH, as the aforementioned shortwave trof interacts with this line. Grids have been updated to account for the line of thunderstorms, and increase PoPs in the areas that high resolution models is pointing to for this line to progress. Aside from that, the rest of the forecast remains on track. Bieda && .AVIATION...00Z TAFs...A line of thunderstorms have formed in eastern New Mexico, and are expected to arrive at KAMA by 16/03Z, KDHT 16/02Z, and KGUY 16/05Z. Given the coverage of the storms, have opted to make TSRA a prevailing condition as chances are good that the terminals will be impacted. As these thunderstorms could be strong to severe, winds could be variable with gusts around 40 to 50 kts with a threat for hail existing. Once the storms pass the terminal, conditions should return to VFR AFT 17/06Z, though another round of thunderstorms (some of which could be severe) is possible Sunday afternoon. Have not added as a condition as of yet, because today's thunderstorm activity will largely dictate if we recover enough for such activity tomorrow. Winds at the terminals, outside of thunderstorm activity, should be around 10 to 20 kts mainly out of the southeast. The low level jet is not as strong this afternoon, with wind shear being a lesser factor. Bieda && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 82 55 82 55 79 / 20 80 40 30 30 Beaver OK 79 58 83 55 75 / 10 80 50 60 40 Boise City OK 83 53 80 50 70 / 30 80 50 50 70 Borger TX 84 58 85 58 80 / 10 80 40 40 40 Boys Ranch TX 86 56 83 55 80 / 30 70 30 30 40 Canyon TX 83 56 82 54 81 / 30 80 40 20 30 Clarendon TX 82 58 80 58 79 / 10 70 40 30 40 Dalhart TX 84 54 82 50 73 / 30 80 40 30 50 Guymon OK 83 57 82 54 74 / 20 80 50 50 50 Hereford TX 85 56 84 54 82 / 30 70 40 20 30 Lipscomb TX 80 59 82 56 76 / 10 60 50 60 40 Pampa TX 81 57 80 56 77 / 10 70 50 50 40 Shamrock TX 81 60 81 58 80 / 10 50 30 50 40 Wellington TX 83 61 81 59 82 / 10 50 40 40 40 && .PREV DISCUSSION... /Issued 251 PM CDT Sat May 15 2021/ SHORT TERM...Today through Tomorrow Night... Current mid-level water vapor imagery shows the upper level low over central Cali with weak flow loft over the Panhandles. A shortwave trough is present over eastern New Mexico and current visible satellite shows storms firing along a surface dryline off the mountains in central New Mexico. Meanwhile, some cloud cover across the eastern portions of the Panhandles have kept temperatures from quickly rising to their convective potential. Based on the 12z sounding at AMA, the convective temperature is around 85-86 degrees, but with the persistent broken clouds the temperatures have not warmed much above the mid-70s yet. South southeast surface winds continue to surge moisture into the southern and eastern Panhandles with upper 50s to lower 60s dewpoints. High res models have the storms entering the western Panhandles around 22z-00z; however, looking at the current storm progression there is a chance to start seeing storms as early as 21z across the western Oklahoma Panhandle. Temperatures will need to continue to warm today in order to eliminate any convective inhibition. MLCAPE values are up to 1500-2000 J/kg with effective bulk shear values between 25 to 35 knots. Storms will begin isolated to scattered before becoming more linear in nature through the evening as they pass through the Panhandles. Steep mid-level lapse rates and high bases will lead to damaging winds gusts possible, along with some severe hail earlier on. A stationary front is draped across southwest Kansas and clipping the northwest Oklahoma Panhandle. If storms collide with this boundary and become more surface based, a tornado or two cannot be ruled out with some low level directional wind shear. Sunday, the upper level low will continue to shift southeast towards the southern tip of Nevada. Another surface low off the Rockies will set up a dryline across eastern New Mexico with storms to fire during the late afternoon hours. Similar instability parameters exist Saturday with MLCAPE values up to 2000 J/kg and effective bulk shear around 30 to 40 knots with some strong mid-level winds. Storms will once again be high based with steep, but not as steep as Saturday, mid-level lapse rates. Severe hail and damaging wind gusts are the main threats as storms will likely begin isolated. As the surface low pushes east through the late evening hours, the surface cold front will dip south and potentially grow storms upscale in the central Panhandles and lead to the threat for a tornado or two. Rutt LONG TERM...Monday through Friday... Precipitation chances continue for the majority of the Panhandles going through the coming week. The main contributor going through the middle of next week with our precipitation chances will be due to the upper level low slowly drifting east though the southwest CONUS approaching the Panhandles by early Wednesday morning. The same upper level low bringing showers and thunderstorm chances starting yesterday through the weekend. Overall 15/12Z model and numerical data are not in any strong accord going past Tuesday. As the main upper level low approaches on Tuesday, diffluence downstream in conjunction with surface boundaries will help generate similar diurnal thunderstorms. Some could be strong to severe with damaging wind gust and hail being the main threat. Temperatures will be near average for Monday and Tuesday. Going from Wednesday into Friday, latest 15/12Z guidance does illustrate a large amplitude sinusoidal flow over the CONUS. The positioning of now the Pacific northwest cut off low and large anticyclonic flow in the southeast CONUS will be important for maximum moisture transport into the Panhandles. Source will be from the Gulf of Mexico as a rather weak mid level flow, but will be persistent with moisture into the region with two large domain quasi-stationary features in place. Sampled cross section data shows weak shear and skinny CAPE profile showing a limited threat for strong thunderstorms. With slow steering flow and a deep moisture profile, potential QPF values will be approaching +1 to +2 S.D. for May values. Will have to watch training storm potential and in repeat areas where flood monitoring will be needed. Depending on which global model data set pans out, some brings this persistent rain potential right over the Panhandles while others shift that potential east of us across the Red River valley. One to monitor closely as hopefully some more chances of precipitation stays in the Panhandles. High temperatures Wednesday through Friday will remain at or above average. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98/14
Hazardous weather outlook, May 15, 3:54 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 354 PM CDT Sat May 15 2021 OKZ001>003-TXZ001>020-317-160900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 354 PM CDT Sat May 15 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the combined Texas and Oklahoma Panhandles this afternoon through this evening. Some storms could become severe, especially in the western and central Texas and Oklahoma Panhandles, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may develop across portions of the Texas and Oklahoma Panhandles Sunday through Friday. Thunderstorms may reach severe levels, especially on Sunday and Monday. Large hail and damaging winds are the mains threats, but an isolated tornado can't be ruled out, especially on Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through 11 PM CDT. Spotter activation may be necessary Sunday and Monday as severe thunderstorm potential is forecast. Bieda
In the hours before
Special weather statement, May 15, 6:30 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Amarillo TX 630 PM CDT Sat May 15 2021 OKZ001-160000- Cimarron OK- 630 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CIMARRON COUNTY UNTIL 700 PM CDT... At 629 PM CDT, Doppler radar was tracking a strong thunderstorm over Wheeless, or 22 miles west of Boise City, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Black Mesa Park and Wheeless. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for the Panhandle of Oklahoma. LAT...LON 3688 10300 3688 10261 3664 10280 3665 10300 TIME...MOT...LOC 2329Z 180DEG 10KT 3671 10291 Rutt
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:00 PM CDT | Special Weather Statement | AMA | Potter, Randall | 60 min |
| May 14, 7:04 PM CDT | Special Weather Statement | AMA | Hutchinson | 41 min |
| May 14, 7:06 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 54 min |
| May 14, 7:10 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hansford, Hutchinson, Ochiltree, Roberts | 95 min |
| May 14, 7:49 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 26 min |
| May 14, 7:55 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 65 min |
| May 14, 8:04 PM CDT | Special Weather Statement | AMA | Randall | 26 min |
| May 14, 8:37 PM CDT | Special Weather Statement | AMA | Potter, Randall | 23 min |
| May 14, 8:40 PM CDT | Special Weather Statement | AMA | Gray, Roberts | 35 min |
| May 14, 8:43 PM CDT | Special Weather Statement | AMA | Armstrong, Carson, Donley | 32 min |
| May 14, 9:20 PM CDT | Special Weather Statement | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 1 more | 55 min |
| May 14, 9:59 PM CDT | Special Weather Statement | AMA | Armstrong, Collingsworth, Donley, Gray, Hemphill, Wheeler | 46 min |
| May 14, 10:44 PM CDT | Special Weather Statement | AMA | Collingsworth | 31 min |
| May 14, 11:15 PM CDT | Special Weather Statement | AMA | Collingsworth | 60 min |
| May 15, 12:13 AM CDT | Areal Flood Advisory | AMA | Randall | 3 hr |
| May 15, 6:30 PM CDT | Special Weather Statement | AMA | Cimarron | 30 min |
| May 15, 6:41 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.